Q. I have been taking curcumin, the active ingredient in the spice turmeric, for back pain over the last several months. It has helped quite a lot, but my gums started to bleed badly.

I realized that I was also taking fish oil and ginger. All three are anticoagulants. Am I right in assuming that the combination contributed to the excessive bleeding?

A. We often warn people taking the anticoagulant warfarin (Coumadin) not to use curcumin as a dietary supplement. It can interact with warfarin to increase the risk of dangerous bleeding. We could find no studies on the interactions of these supplements, but your conclusion seems plausible.

You could learn more about such supplements and their pros and cons from our book, The People’s Pharmacy Quick & Handy Home Remedies.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. JBG
    Reply

    Follow up on my earlier comment–
    Also necessary for blood vessel strength is enough of the right kind of protein. If you eat either no meat or too much red meat, you may need to supplement with an easy-to-digest form of gelatin.
    Google on: collagen hydrolysate
    Here are some indications of healthy blood vessels:
    * No bleeding gums after vigorous brushing with a moderately soft toothbrush.
    * Fingernails grow long and strong (they need the same nutrients as blood vessels)
    * No easy bruising
    Also, when the eye doc dilates your pupils and looks in your eyes with a bright light, ask how the vessels in the retina look. If the vessels in the eye are OK, the rest are most likely OK, too.

  2. JBG
    Reply

    When taking anything to thin the blood, it is necessary to also pay attention to things that can support the integrity of the blood vessels, such as vitamin C, grapeseed extract, silica, pomegranate, and perhaps diosmin. Vitamin C, in particular, preferably together with rutin, hesperidin, etc, should be taken about half a gram at a time, at least four times a day. A great many people have borderline scurvy and don’t know it! For them, healthfully thin blood can indeed be bad news.
    Personally, I avoid aspirin and certainly would not take it on a daily basis. The natural thinners are more than adequate, else we would not be talking here, and aspirin involves well-known dangers.

  3. SW
    Reply

    I take 400mg of curcumin daily and 3,000mg fish oil. I have not had any excessive bleeding. Don’t overdo your dose of curcumin. Imagine how much an Indian family might use in their meals in one day and that this food is shared by several people. I’m guessing not much more than a teaspoon gets into the bloodstream of the people who eat the food, if that. Maybe more like a half-teaspoon. I say imagine this, because curcumin became very popular when it was discovered that Indians have a very low incidence of Alzeheimer’s and the studies suggest a correlation between curcumin intake (in the curry they eat) and this low incidence. Antidepressants can thin the blood too, and I take two antidepressants. Be diligent in observing blood spots on the skin, bleeding gums, and bleeding that takes a long time to stop! Your life may be at stake!

  4. TK
    Reply

    I’ve been taking BCM-95 Super Bio-Curcumin by Life Extension for over a year. I began bruising more easily last year and it didn’t occur to me until recently that perhaps the combination of the BCM-95 and 81 mg Aspirin I’ve been taking could be the culprit. I didn’t think about the fish oil. I stopped the Aspirin a month ago, so only time will tell.

  5. DTG
    Reply

    Please allow me to add another everyday, off the shelf food item that has caused me to bleed excessively.
    I am prone to UTIs, and decided to try a regimen of Cranberry Juice. I was also on coumadin. One morning, I woke with my eye red with blood.
    My heart doctor, who had prescribed the coumadin, sent me to my eye doctor. I was told to decrease my coumadin temporarily, and soon everything was back to normal. That same week, I read an article that indicated that a study was planned to determine whether cranberry affects the clotting factor in our blood. Haven’t seen anything on the study.
    People’s Pharmacy response: In England, there is an official warning not to drink cranberry juice or eat cranberries if you take warfarin. Here, b/c the study did not show a problem, there is no warning. There are case reports like yours, however.

  6. Mary
    Reply

    Eating too much cinnamon (cassia) can cause bleeding as well.
    A small amount of cinnamon can help diabetics get enough blood to test for sugar. It has helped me a lot since my blood sugar is borderline.

  7. AZ
    Reply

    I too have started taking all 3 of these, krill oil, curucmin, and ginger. It does make me feel better. I got a severe yeast infection, systematic and also in my mouth. Wondering if these items could have caused it?

  8. MC
    Reply

    I also have noticed that when I combine fish oil supplements with flax seed oil supplements that I start getting some red bruise-like areas on my skin. When I stop one of these supplements, the spots disappear. I’ve always believed that both being anti-coagulants meant I was overdosing on that feature.

  9. lj
    Reply

    I, too, take tumeric, ginger and fish oil in an effort to control arthritis and lower cholesterol.
    I had lab work yesterday. It went well; didn’t even feel the needle. Noted a moment or two later that the pad under the bandage was filled with blood. I had a bandage in my purse, so I removed the bandage, cleaned the area, and put on the new bandage. It did not bleed anymore, but I do have a large black and blue spot.
    Could the above supplements have contributed to this bleeding and black and blue mark?

  10. CGB
    Reply

    Some years ago I had a tooth pulled. The dentist did the usual things and sent me home. The extraction site would not stop bleeding unless I kept biting down on a compress. About midnight I phoned him and he and his wife met me at his office. He fought for an hour to get it to stop. Finally he told me he wanted me to go to the hospital and get a blood clotting time test. That came out normal.
    I learned later that some of the natural things I was doing to try to get my blood pressure down without taking medication had thinned my blood so much and the high blood pressure added to it was preventing it from clotting. I was not taking the substances the reader mentions but was taking considerable does of garlic and parsley.
    Since this could be life-threatening in an accident it should not be ignored if you notice you bleed excessively long when cut or scratched. I don’t take Turmeric for that reason. I do take fish oil and I do still sometimes bleed unusually long when scratched.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.